You are the nurse working in an anticoagulation clinic. K.N. is a patient who has a longstanding irregularly irregular heartbeat (atrial fi brillation, or A-fi b) for which he takes the oral anticoagulant warfarin (Coumadin). Recently, K.N. had his mitral heart valve replaced with a mechanical valve. You know that there are different PT/INR (prothrombin time/International Normalized Ratio) goal recommendations based on the indication for anticoagulation. (NOTE: PT has now been replaced by or is reported, in most cases, with INR [International Normalized Ratio], an international value that allows for laboratory standardization. PTT is more properly written aPTT [activated partial thromboplastin time]; however, PTT is still in common clinical use.) A-fi b carries an INR therapeutic goal range of 2.0 to 3.0. Mechanical valves in the mitral position are considered at greater thromboembolic risk than the aortic site. Therefore K.N. will need his PT/INR to be kept at the higher goal range of 2.5 to 3.5. K.N. calls your anticoagulation clinic to report a nosebleed that is hard to stop. He asks to come into the offi ce to check his clotting time. When you get the results, his INR is critical at 7.2. The provider has asked you to inform the patient that the level is too high.
1. What should you tell K.N.?
You can ask him if he understands a-fib. If not, explain it. Then I would say: “You have an INR of 7.2 which tells us you are taking 7.2 seconds before your blood clots. Since you have a mechanical heart valve in the mitral position, we need your blood to take between 2